Category: 

What Causes Chemotherapy Hair Loss?

Article Details
  • Written By: Marlene Garcia
  • Edited By: Daniel Lindley
  • Last Modified Date: 20 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The great magician and escape artist Harry Houdini died on Halloween in 1926.  more...

December 11 ,  1946 :  UNICEF was established.  more...

Chemotherapy hair loss occurs because the chemicals used in the process kill healthy cells in hair follicles along with cancer cells. Both types of cells rapidly divide, with normal hair cells typically separating every two or three days. Chemotherapy disrupts this normal process, leading to chemotherapy hair loss affecting the entire body or just the head. The amount of hair loss depends upon the type of chemotherapy used, frequency of treatment, and dosage.

Cancer treatment might involve one or more drugs linked to various levels of chemotherapy hair loss. Patients receiving a class of drugs known as doxorubicins typically lose all their hair, including eyebrows and eyelashes. Chemotherapy hair loss involving this chemical might occur soon after treatment begins.

Cancer treatment with methotrexate might lead to partial hair loss or hair that becomes thin and wispy. Drugs such as Cytoxan® or 5-fluorouracil might cause total hair loss in one patient and very little loss in another. The drug known as Taxol® commonly results in total destruction of hair follicles over the entire body.

Chemotherapy hair loss usually starts within a few weeks of treatment. Hair could fall out suddenly in large clumps or gradually disappear. The condition might appear more slowly in patients receiving small doses of chemotherapy on a regular schedule. Patients treated with aggressive doses of chemicals infrequently might suffer more dramatic or sudden hair loss.

Ad

Treatment for cancer commonly involves a chemotherapy and radiation combination. Radiation might cause hair loss limited to the part of the body targeted. Patients receiving the hormone tamoxifen might suffer from thinning hair, but typically do not lose all their hair. It might take a year or more after patients stop taking this hormone before hair grows in thicker. Some patients use topical applications of minoxidil to counteract effects of thinning hair.

Chemotherapy hair loss represents one side effect of chemical cancer treatment, but new growth usually begins a few weeks after treatments cease. New hair might first appear as downy fuzz before it takes on a more normal texture. After a couple of months, hair might grow an inch or more. In rare cases, hair never returns, usually if strong doses of chemotherapy occur over a lengthy period of time.

When new hair begins coming in, the color or texture might be different than it was before chemotherapy hair loss. As hair follicles resume dividing in a normal fashion, chemicals leave the cells. Hair typically returns to its previous texture and color over time.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email